Michigan, 2018

Hail in Michigan, May 6, 2018

May 6, 2018 · NWS DTX · 1 event in 1 county or zone

Small hail was reported in Farmington.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DTX wrote it up.

Small hail was reported in Farmington.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before the first event at May 6, 12:02 PM EST, 1 hour 14 minutes earlier.

Area forecast discussion, May 6, 12:02 PM EST, 1 hour 14 minutes before
Area Forecast Discussion
National Weather Service Detroit/Pontiac MI
102 PM EDT Sun May 6 2018

.AVIATION...

Scattered high based (VFR) showers moving through southeast Michigan
early this afternoon, with a few thunderstorms still expected south
of M-59 before weak surface low/low level convergence exits by
around 21z. Northeast winds around 15 knots with gusts aoa 20 knots
behind the surface low for a few hours, with winds then slowly
decreasing early this evening, becoming light overnight into
tomorrow. Skies are expected to be mostly clear to partly cloudy
this evening through tomorrow, but a brief VFR cu up is possible on
Monday.

For DTW...Thunderstorms likely in vicinty 18-21z, with northeast
winds then ramping up 21-22Z.

.DTW THRESHOLD PROBABILITIES...

* Moderate for tstorms in KDTW airspace this afternoon

* Low for cig aob 5000 feet this afternoon and Monday

&&

.PREV DISCUSSION...
Issued at 1052 AM EDT Sun May 6 2018

UPDATE...
Forecast remains on track as we wait for afternoon convection to fire
in the next couple hours. Currently there is a mid level trough
working across western lower MI with a compact shortwave tracking
across northern lower. The shortwave will continue to produce light
showers as it track north of east into the afternoon. Southern flank
of the precip may clip a portion of the tri-cities region which is
already covered in the grids. Additionally there is a cold front
draped east/west along the M59 corridor with a strong moisture
gradient in place. Dewpoints to the north are in the 30s but to the
south they remain in the 50s. Though it should be noted the overall
moisture profile of the column is poor with pwats just over a half
inch. With temps south of the front again reaching into the
mid/upper 70s, afternoon instability will rise to near 1000 J/kg.
Low/mid level lapse rates will also be strong with well mixed dry
layer to near 700 mb. Dry air will be a concern for precip potential
with cloud bases again around 7000ft, but will also lead to some
higher wind gusts with any storm that can initiate as DCAPE is
forecast to increase to over 500 J/kg. Initiation time will be around
17-19Z as the mid level trough meet the instability over SE MI.
Severe weather is not anticipated as overall wind profile is very
weak leading to little to no storm organization.

PREV DISCUSSION...
Issued at 329 AM EDT Sun May 6 2018

DISCUSSION...

Lake Huron induced backdoor low level frontal boundary now anchored
in the vicinity of the I-69 corridor. Noted drop in both temperature
and moisture content within the post-frontal northeast wind, leaving
a defined south to north temp and dewpoint gradient to bisect the
area heading into the daylight period. The positioning of the near
surface frontal slope ultimately plays a sizable role in expected
forecast conditions going forward today. Weak compact shortwave now
lifting across eastern Wisconsin remains projected to lift through
southeast Michigan during peak heating today. This timing will leave
a meaningful window for greater air mass destabilization to occur
south of this boundary - mainly south of the M-59 corridor. The
combination of temperatures in the 70s and lingering lower 50s
dewpoints will yield roughly 1000 J/kg of MLCAPE by afternoon across
this corridor. The uptick in mid level forcing tied to the passing
shortwave into a steepening low level lapse rate environment will
subsequently support an increase in shower and thunderstorm coverage
this afternoon, particularly from the I-94 corridor southward. A
limited deep layer wind field will preclude witnessing a more
organized convective response. However, activity will remain rather
high based, providing an opportunity for a few stronger downdrafts
to emerge as evaporative cooling processes take hold resulting from
drier air below. This will present at least an isolated potential
for strong to marginally severe wind gusts within any stronger
convective cores.

Precipitation potential diminishes with northward extent, owing to
an increasingly less favorable thermodynamic profile /cooler and
drier/ well north of the boundary. With that said, the increase in
mid level ascent as the shortwave sweeps through will provide at
least a low chance areawide. The increase in cloud cover and
continued cool northeast flow for points north of the boundary will
fortify an already solid temperature gradient for the daylight
period. This supports a distribution in high temperatures ranging
from mid 70s near the Ohio border to lower 50s immediately downwind
of Lake Huron/Saginaw Bay.

Progressive shortwave exit coincident with fading diurnal support
will abruptly end the convective potential by early evening. A
cooler and increasingly dry environment subsequently advects into
the region tonight, as low level flow maintains a northeasterly
trajectory. This environment holds firm to start the work week,
retained under the presence of low level thermal troughing within
slowly expanding high pressure and higher amplitude mid level
northwest flow. The resident airmass characterized as seasonable by
early May standards, with highs Monday in the lower and middle 60s
under full sunshine.

Upper ridge axis currently extending across the Rockies will
eventually shift into the great lakes during the midweek period,
albeit in a dampened state. The resulting increase in upper heights
will translate into a solid warming trend Tuesday and Wednesday, the
latter day augmented by increasing low level southwest flow as
surface ridging finally kicks east. The next meaningful system
remains projected to lift across the region Wednesday night into
Thursday. A defined corridor of stronger mid level ascent with this
system will bring increasing chances for rain, but with the thunder
potential still less defined owing to uncertainty in timing of key
features and subsequent available instability.

MARINE...

Fresh onshore wind...especially over southern portions of the Lake
Huron Basin...will build significant wave heights to 3 to 6 feet with
maximum wave heights nearing 10 feet at times south of Port Sanilac.
Small craft advisories remain in effect through today. Light to
moderate wind will then dominate through midweek followed by
southeast flow increasing in advance of a late week storm.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
Lake Huron...Small Craft Advisory until 4 AM EDT Monday for LHZ441>443.

     Small Craft Advisory until 10 PM EDT this evening for LHZ421-422.

Lake St Clair...NONE.
Michigan waters of Lake Erie...NONE.
&&

AVIATION.....SF
UPDATE.......DRK
DISCUSSION...MR
MARINE.......JVC

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.
Hazardous weather outlook, May 6, 3:00 AM EST, 10 hours 16 minutes before
Hazardous Weather Outlook...CORRECTED
National Weather Service Detroit/Pontiac MI
400 AM EDT Sun May 6 2018

MIZ047>049-053>055-060>063-068>070-075-076-082-083-070800-
Midland-Bay-Huron-Saginaw-Tuscola-Sanilac-Shiawassee-Genesee-Lapeer-
St. Clair-Livingston-Oakland-Macomb-Washtenaw-Wayne-Lenawee-Monroe-
400 AM EDT Sun May 6 2018

This hazardous weather outlook is for southeast Michigan.

.DAY ONE...Today and Tonight

There is a chance of thunderstorms this afternoon along and south of
the I-69 corridor. Widespread severe weather is not expected. There
is the potential for isolated storms to produce wind gusts up to
50 mph and small hail. Storms will track to the east at 30 mph.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

There is a slight chance of thunderstorms Wednesday night into
Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-070800-
Lake St Clair-
Michigan Waters of Lake Erie from Detroit River to North Cape MI-
Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt
beyond 5 NM off shore-
Lake Huron from Presque Isle Light to Sturgeon Point MI beyond 5NM
off shore-
Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off shore-
Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw
Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI-
Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI-
Port Sanilac to Port Huron MI-
Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore-
Lake Huron from Harbor Beach to Port Sanilac beyond 5NM Off Shore-
Lake Huron from Port Sanilac to Port Huron beyond 5NM Off Shore-
400 AM EDT Sun May 6 2018

This hazardous weather outlook is for portions of Lake Erie, Lake
Huron and Lake St Clair.

.DAY ONE...Today and Tonight

There is a chance of thunderstorms this afternoon along and south of
the I-69 corridor. Widespread severe weather is not expected. There
is the potential for isolated storms to produce wind gusts up to 45
knots and small hail. Storms will track to the east at 25 knots.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

There is a slight chance of thunderstorms Wednesday night and
Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.

MR

In the hours before

Special weather statement, May 6, 1:07 PM EST, 9 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
207 PM EDT SUN MAY 6 2018

MIZ075-082-083-061830-
Lenawee-Monroe-Washtenaw-
207 PM EDT SUN MAY 6 2018

...A STRONG THUNDERSTORM WILL AFFECT WESTERN MONROE...EASTERN LENAWEE
AND SOUTHEASTERN WASHTENAW COUNTIES...

At 207 PM EDT, a strong thunderstorm was located near Tecumseh,
moving east at 30 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

This storm will be near...
  Milan and Dundee around 230 PM EDT.

Other locations impacted by this storm include Samaria, Azalia, Cone,
Whittaker, Macon, Ogden Center, Riga, Oakville, Ridgeway and Palmyra.

This includes US-23 between mile markers 1 and 28.

LAT...LON 4172 8403 4210 8401 4214 8354 4173 8352
TIME...MOT...LOC 1807Z 263DEG 25KT 4203 8388

SF

The radar

The Detroit radar (KDTX), 28 km away, was scanning. The volume nearest the first event began at 18:16 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Oakland

When
May 6, 1:16 PM EST
Where
Oakland County, 0.86 mi SW of Farmington
Measured
0.75 in hail
Reported by
Public
Coordinates
42.460, -83.380

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2018Every state in 2018This day in weather historyWarnings in Michigan, May 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 750437.